Click here to watch Hypoglycemia: Part 2
Hypoglycemia, or low blood glucose, is one of the most feared consequences of diabetes treatment in people who use certain diabetes medicines. Part 1 of this video interview series with Gary Scheiner, MS, CDE, the AADE’s 2014 Educator of the Year, addresses what causes hypoglycemia and how to determine if you’ve been experiencing it.
Blood sugar too low to fuel the body’s activities. The normal range for blood sugar is about 60 mg/dl (milligrams of glucose per deciliter of blood) to 120 mg/dl, depending on when a person last ate. If a person has not eaten for many hours, blood sugar can occasionally fall below 60 mg/dl or even below 50 mg/dl without indicating a serious abnormality or disease.
When you think about diabetes and blood glucose control, the first thing that comes to mind is probably avoiding high blood glucose levels. After all, the hallmark of diabetes is high blood glucose, or hyperglycemia. But controlling blood glucose is more than just managing the “highs”; it also involves preventing and managing “lows,” or hypoglycemia.
Hypoglycemia is a common side effect of using insulin, and it can also occur in people who take pills that cause the pancreas to release more insulin. Pills that have this effect include glimepiride (brand name Amaryl), glipizide (Glucotrol, Glucotrol XL, and the combination pill Metaglip), glyburide (DiaBeta, Glynase, Glycron, Micronase, and the combination pill Glucovance), nateglinide (Starlix), and repaglinide (Prandin). It is therefore important that anyone who uses one of these drugs know what causes hypoglycemia, how to prevent it, how to recognize it, and how to treat it.
The painkiller tramadol (brand names Ultram, ConZip, Ultram ER) is linked to an increased risk of hospitalization for hypoglycemia (low blood sugar) in people both with and without diabetes, according to a study by scientists at McGill University in Montreal.